Ibuprofen and Famotidine (Oral Route)
Original Article: http://www.mayoclinic.com/health/drug-information/DR603441
US Brand Names
Ibuprofen and famotidine combination is used to relieve the symptoms of rheumatoid arthritis and osteoarthritis. It is used for patients who have an increased risk for stomach ulcers and who need to take a nonsteroidal anti-inflammatory drug (NSAID) for arthritis.
Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID) that is used to treat pain, inflammation, swelling, stiffness, and joint pain. Famotidine is a histamine H2-receptor antagonist or H2-blocker. It works by decreasing the amount of acid produced by the stomach.
This medicine is available only with your doctor's prescription.
This product is available in the following dosage forms:
In deciding to use a medicine, the risks of taking the medicine must be weighed against the good it will do. This is a decision you and your doctor will make. For this medicine, the following should be considered:
Tell your doctor if you have ever had any unusual or allergic reaction to this medicine or any other medicines. Also tell your health care professional if you have any other types of allergies, such as to foods, dyes, preservatives, or animals. For non-prescription products, read the label or package ingredients carefully.
Appropriate studies have not been performed on the relationship of age to the effects of ibuprofen and famotidine combination in the pediatric population. Safety and efficacy have not been established.
Appropriate studies performed to date have not demonstrated geriatric-specific problems that would limit the usefulness of ibuprofen and famotidine combination in the elderly. However, elderly patients are more likely to have age-related kidney problems, which may require caution and an adjustment in the dose for patients receiving this medicine.
|All Trimesters||C||Animal studies have shown an adverse effect and there are no adequate studies in pregnant women OR no animal studies have been conducted and there are no adequate studies in pregnant women.|
There are no adequate studies in women for determining infant risk when using this medication during breastfeeding. Weigh the potential benefits against the potential risks before taking this medication while breastfeeding.
Although certain medicines should not be used together at all, in other cases two different medicines may be used together even if an interaction might occur. In these cases, your doctor may want to change the dose, or other precautions may be necessary. When you are taking this medicine, it is especially important that your healthcare professional know if you are taking any of the medicines listed below. The following interactions have been selected on the basis of their potential significance and are not necessarily all-inclusive.
Using this medicine with any of the following medicines is not recommended. Your doctor may decide not to treat you with this medication or change some of the other medicines you take.
Using this medicine with any of the following medicines is usually not recommended, but may be required in some cases. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.
- Beta Glucan
- Dabigatran Etexilate
- Protein C
Using this medicine with any of the following medicines may cause an increased risk of certain side effects, but using both drugs may be the best treatment for you. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.
- Azilsartan Medoxomil
- Candesartan Cilexetil
- Cefditoren Pivoxil
- Cefpodoxime Proxetil
- Enalapril Maleate
- Ethacrynic Acid
- Olmesartan Medoxomil
Certain medicines should not be used at or around the time of eating food or eating certain types of food since interactions may occur. Using alcohol or tobacco with certain medicines may also cause interactions to occur. Discuss with your healthcare professional the use of your medicine with food, alcohol, or tobacco.
Other Medical Problems
The presence of other medical problems may affect the use of this medicine. Make sure you tell your doctor if you have any other medical problems, especially:
- Anemia or
- Bleeding problems or
- Congestive heart failure or
- Crohn's disease, history of or
- Edema (fluid retention or swelling) or
- Heart attack, history of or
- Heart or blood vessel disease or
- Hypertension (high blood pressure) or
- Liver disease or
- Stomach ulcers or bleeding, history of or
- Stroke, history of or
- Systemic lupus erythematosus (autoimmune disease) or
- Ulcerative colitis, history of—Use with caution. May make these conditions worse.
- Aspirin-sensitive asthma or
- Aspirin sensitivity, history of or
- Kidney disease, severe—Should not be used in patients with these conditions.
- Heart surgery (e.g., coronary artery bypass graft [CABG])—Should not be used to relieve pain right before or after the surgery.
- Kidney disease—Use with caution. The effects may be increased because of slower removal of famotidine from the body.
Use this medicine exactly as ordered by your doctor. Do not take more of it, do not take it more often, and do not take it for a longer time than ordered by your doctor. Taking too much of this medicine may increase the chance of unwanted effects, especially in elderly patients.
This medicine comes with a Medication Guide. It is very important that you read and understand this information. Be sure to ask your doctor about anything you do not understand.
Swallow the tablet whole. Do not break, crush, divide, or chew it.
This medicine contains ibuprofen. Do not take this medicine with other products containing ibuprofen.
The dose of this medicine will be different for different patients. Follow your doctor's orders or the directions on the label. The following information includes only the average doses of this medicine. If your dose is different, do not change it unless your doctor tells you to do so.
The amount of medicine that you take depends on the strength of the medicine. Also, the number of doses you take each day, the time allowed between doses, and the length of time you take the medicine depend on the medical problem for which you are using the medicine.
- For oral dosage form (tablets):
- For rheumatoid arthritis and osteoarthritis:
- Adults—One tablet three times per day.
- Children—Use and dose must be determined by your doctor.
- For rheumatoid arthritis and osteoarthritis:
If you miss a dose of this medicine, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not double doses.
Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light. Keep from freezing.
Keep out of the reach of children.
Do not keep outdated medicine or medicine no longer needed.
Ask your healthcare professional how you should dispose of any medicine you do not use.
It is very important that your doctor check your progress at regular visits while you are taking this medicine. This will allow your doctor to see if the medicine is working properly and to decide if you should continue to take it. Blood tests may be needed to check for unwanted effects.
Ibuprofen may increase your risk of having a heart attack or stroke. This is more likely in people who already have heart disease. People who use this medicine for a long time might also have a higher risk.
Ibuprofen may cause bleeding in your stomach or intestines. This problem can happen without warning signs. This is more likely if you have had a stomach ulcer in the past, if you smoke or drink alcohol regularly, if you are over 60 years of age, are in poor health, or are using certain other medicines (such as steroids or a blood thinner).
Stop using this medicine and check with your doctor right away if you have the following symptoms while using the medicine: blood in the urine; change in the frequency of urination or amount of urine; difficulty with breathing; drowsiness; increased thirst; loss of appetite; nausea or vomiting; or swelling of the feet or lower legs.
This medicine may cause a serious type of allergic reaction called anaphylaxis. Anaphylaxis can be life-threatening and requires immediate medical attention. Call your doctor right away if you have a rash; itching; hoarseness; trouble breathing; trouble swallowing; or any swelling of your hands, face, or mouth while you are using this medicine.
Serious skin reactions can occur with this medicine. Check with your doctor right away if you have any of the following symptoms while using this medicine: blistering, peeling, or loosening of the skin; chills; cough; diarrhea; fever; itching; joint or muscle pain; red skin lesions; sore throat; sores, ulcers, or white spots in the mouth or on the lips; or unusual tiredness or weakness.
Using this medicine during late pregnancy can harm your unborn baby. If you think you have become pregnant while using this medicine, tell your doctor right away.
Check with your doctor right away if you have any symptoms of liver problems including dark-colored urine or pale stools, nausea, vomiting, loss of appetite, pain in your upper stomach, or yellowing of your skin or eyes.
Some people who have used this medicine had symptoms of meningitis. If you have fever, headache, nausea, vomiting, and stiff neck or back while using this medicine, check with your doctor right away.
Check with your doctor immediately if blurred vision, difficulty in reading, or any other change in color vision occurs during or after your treatment. Your doctor may want you to have your eyes checked by an ophthalmologist (eye doctor).
Before having any kind of surgery or medical tests, tell your doctor that you are using this medicine. It may be necessary for you to stop the medicine for a while, or to change to a different medicine before your procedure.
Do not take other medicines unless they have been discussed with your doctor. This includes prescription or nonprescription (over-the-counter [OTC]) medicines and herbal or vitamin supplements.
Along with its needed effects, a medicine may cause some unwanted effects. Although not all of these side effects may occur, if they do occur they may need medical attention.
Check with your doctor immediately if any of the following side effects occur:Less common
- Abdominal or stomach pain, cramping, or burning
- Bladder pain
- Bloating or swelling of the face, arms, hands, lower legs, or feet
- Bloody or black, tarry stools
- Blurred vision
- Clay-colored stools
- Cloudy urine
- Dark-colored urine
- Difficult, burning, or painful urination
- Frequent urge to urinate
- General feeling of discomfort or illness
- General feeling of tiredness or weakness
- Joint pain
- Light-colored stools
- Loss of appetite
- Lower back or side pain
- Muscle aches and pains
- Pale skin
- Pounding in the ears
- Rapid weight gain
- Runny nose
- Severe stomach pain
- Slow or fast heartbeat
- Sore throat
- Stomach pain, continuing
- Tingling of the hands or feet
- Trouble sleeping
- Troubled breathing with exertion
- Unpleasant breath odor
- Unusual bleeding or bruising
- Unusual tiredness or weakness
- Unusual weight gain or loss
- Vomiting of blood or material that looks like coffee grounds
- Yellow eyes or skin
- Blistering, peeling, or loosening of the skin
- Change in consciousness
- Confusion as to time, place, or person
- Cracks in the skin
- Darkening of the skin
- Dry mouth
- Holding false beliefs that cannot be changed by fact
- Loss of consciousness
- Loss of heat from the body
- Mental depression
- Pain in lower back or side
- Pains in the chest, groin, or legs, especially calves of the legs
- Red skin lesions, often with a purple center
- Red, irritated eyes
- Red, swollen skin
- Scaly skin
- Severe headaches of sudden onset
- Sores, ulcers, or white spots in the mouth or on the lips
- Stiff neck or back
- Sudden loss of coordination
- Sudden onset of shortness of breath for no apparent reason
- Sudden onset of slurred speech
- Sudden vision changes
- Troubled breathing with exertion
- Unusual excitement, nervousness, or restlessness
Some side effects may occur that usually do not need medical attention. These side effects may go away during treatment as your body adjusts to the medicine. Also, your health care professional may be able to tell you about ways to prevent or reduce some of these side effects. Check with your health care professional if any of the following side effects continue or are bothersome or if you have any questions about them:Less common
- Acid or sour stomach
- Back pain
- Body aches or pain
- Cough producing mucus
- Difficulty having a bowel movement (stool)
- Difficulty with moving
- Ear congestion
- Loss of voice
- Muscle stiffness
- Nasal congestion
- Pain or tenderness around the eyes and cheekbones
- Stuffy nose
Other side effects not listed may also occur in some patients. If you notice any other effects, check with your healthcare professional.
Call your doctor for medical advice about side effects. You may report side effects to the FDA at 1-800-FDA-1088.